Georgia, 2005

Flood in Georgia, August 7, 2005

August 7, 2005 · NWS FFC · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 7, 10:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 10:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SUN AUG 7 2005

.UPDATE...
HAVE INCREASED POPS FOR NRN ZONES AND REMOVED MENTION OF HEAVY
RAINFALL. RAINFALL RATES CONTINUE TO RANGE FROM 0.10 TO 0.50 PER SIX
HOURS...NOT QUITE FAST ENOUGH TO HIGHLIGHT THREAT. MAIN THREAT OF
LONG-TERM HEAVY RAINFALL SHOULD BE CONFINED TO NORTHEAST GA THROUGH
MONDAY. WILL CONTINUE TO MONITOR. TEMPS...DEWPOINTS APPEAR IN GREAT
SHAPE. HAD TO NUDGE THEM A TAD IN THE SE ZONES WHERE CONVECTIVE
CLOUDS ARE SLOWER TO FILL IN DRY SLOT. TWEAKED QPF TO MATCH ONGOING
PRECIP BETTER AND UPDATED TO LATEST HPC GUIDANCE FOR 2ND PERIOD ALSO
SLIGHTLY TWEAKED.

NEW MODEL RUNS DONT INDICATE ANY MAJOR CHANGES TO GOING FORECAST FOR
LATER PERIODS. SHOULD SEE DIURNAL CONVECTION PATTERN RESUME WITH MAX
POPS ABOUT 30 TO 40 IN THE AFTERNOON. GRADUAL WARMING TREND LOOKS
GOOD. TWEAKED TEMPS IN MED RANGE PERIODS BASED ON BIAS-ADJUSTED MEX
GUIDANCE.

SNELSON

&&

.SHORT TERM...
ETA/GFS ARE IN GOOD AGREEMENT THROUGH 36 HOURS WITH AN UPPER
LEVEL LOW OVER THE SOUTH HALF OF AL THEN GRADUALLY DRIFTING
NORTH. WHILE TROPICAL MOISTURE WILL CONTINUE TO DOMINATE THE
STATE...MAXIMUM MOISTURE (PW 2.0 OR GREATER) WILL BE FEEDING UP
THROUGH EASTERN GA AND MOST OF SC. EXTENSIVE CLOUDINESS AND LOWER
CAPES WILL HOLD THUNDERSTORM POTENTIAL DOWN...BUT LIKELY SHOWERS
WITH ISOLATED THUNDERSTORMS AND AREAS OF HEAVY RAIN WILL PREVAIL
...ESPECIALLY IN THE EAST TODAY AND TONIGHT. A BIT MORE DIURNAL
HEATING MONDAY AND AGAIN TUESDAY WITH STRONGER UPPER LEVEL
DYNAMICS OVER NORTH GA WILL CREATE A BETTER CHANCE OF
THUNDERSTORMS. QPF AMOUNTS AVERAGING AROUND 0.50 INCH EACH DAY
TODAY AND MONDAY WITH ISOLATED 2 INCHES POSSIBLE...ESPECIALLY IN
NORTHEAST GA DUE TO THE UPSLOPING MOISTURE.

.LONG TERM...
A VERY UNSTABLE WEATHER PATTERN WITH A BROAD UPPER LEVEL TROUGH
WILL DOMINATE THE LOWER MS RIVER VALLEY TUESDAY THROUGH THURSDAY.
AMPLE MOISTURE WILL CONTINUE OVER GA WITH SCATTERED DIURNAL
CONVECTION EACH AFTERNOON AND EVENING. THE BERMUDA HIGH BUILDS
BACK INTO THE SOUTHEAST U.S. FRIDAY THROUGH NEXT SUNDAY WITH A
WARMING TREND...HIGHER CAPES AND WIDELY SCATTERED THUNDERSTORMS
EACH DAY.

&&

.AVIATION...
IFR-MVFR CEILINGS ACROSS MOST AREAS THIS MORNING WITH IMPROVEMENT
EXPECTED TO AT LEAST LOWER VFR DURING DAY. ANY VSBY RESTRICTIONS DUE
TO SHOWER ACTIVITY AND MAINLY MVFR THIS MORNING. POTENTIAL FOR
THUNDERSTORMS LATER TODAY WITH IFR CONDITIONS ASSOCIATED. SURFACE
WINDS GENERALLY E 5-10 KTS. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         80  72  85  71 /  60  50  50  30
ATHENS          82  72  86  71 /  70  60  50  30
GAINESVILLE     80  70  83  70 /  70  60  50  30
ROME            83  71  87  71 /  60  50  50  30
COLUMBUS        83  74  86  73 /  60  30  50  30
MACON           83  74  88  73 /  60  50  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

16
Hazardous weather outlook, Aug 7, 4:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN AUG 7 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL GEORGIA...

.SYNOPSIS...
LOW PRESSURE NEAR THE FLORIDA PANHANDLE WILL DRIFT INTO ALABAMA
THROUGH TONIGHT. TROPICAL MOISTURE WILL CONTINUE OVER THE AREA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL OF UP TO 2 INCHES. THE BEST TIME
FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
WITH A TROPICAL AIRMASS OVER THE AREA...NUMEROUS SHOWERS CAN BE
EXPECTED. THE AIRMASS WILL BECOME WEAKLY UNSTABLE TODAY WITH CAPES OF
1000 OR LESS AND LIFTED INDICES OF -2 TO -3. THIS WILL ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP WITH ISOLATED STORMS PRODUCING
FREQUENT LIGHTNING AND GUSTY WINDS. THE STRONGER STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL. UPSLOPE FLOW OVER THE NORTHEAST MOUNTAIN
COUNTIES COULD CONCENTRATE THE HEAVY RAINFALL AND PRODUCE LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Barrow

When
August 7, 1:00 PM EST to 3:00 PM EST
Where
Barrow forecast zone
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
33.317, -83.983

A trained storm spotter reported that many hours of heavy rain and thunderstorms, from 3 am EDT to nearly 3 pm EDT had resulted in flooding of creeks, streams, and drainage ditches in the northeast part of Winder. Mulberry Creek was out of its banks. A good deal of the excessive runoff was caused by new developments in the area. Only minor cleanup of debris was required with no damage to property. Radar estimated that at least 3 inches of rain had fallen in the area during the period.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475461.